Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 119, NWS Green Bay, WI

September 30, 2002Lincoln County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 30, 2002, 8:15 PM CDT for Lincoln County, Wisconsin. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2002, 8:15 PM CDT (01:15 UTC)
Expired
Sep 30, 2002, 9:00 PM CDT
In force
45 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Lincoln County, WI

The radar

The Green Bay radar (KGRB), 172 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 30, 6:25 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1725 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

143 
WUUS53 KGRB 010115
SVRGRB
WIC069-010200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
815 PM CDT MON SEP 30 2002

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LINCOLN COUNTY IN WISCONSIN

* UNTIL 900 PM CDT

* AT 815 PM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
  WITH STRONG WINDS AND HAIL. THE STORM WAS LOCATED NEAR BRADLEY.
  THAT PLACES IT 19 MILES WEST OF RHINELANDER. IT WAS MOVING EAST AT
  40 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORM INCLUDE...
  HARRISON BY 830 PM CDT.

THAT THE STORM HAD PRODUCED 3/4 INCH DIAMETER HAIL.

IF YOU ARE IN THE WARNED AREA...PREPARE FOR WINDS IN EXCESS OF 60
MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4556 9003 4537 9000 4538 8945 4555 8945

KURIMSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 2:30 PM CDT, 5 hours 45 minutes earlier.

Area forecast discussion, Sep 30, 2:30 PM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
230 PM CDT MON SEP 30 2002

SEVERE WEATHER THREAT IN NORTHCENTRAL WISCONSIN THIS EVENING WITH LOW
LEVEL MOISTURE AND CONVERGENCE ALONG WARM FRONT AND GOOD UPPER SUPPORT.
AIR IS DRIER FURTHER SOUTH AND EAST SO FEEL THREAT IS MINIMAL THERE...
THOUGH THERE COULD BE SOME SCATTERED STORMS ALONG AXIS OF LOW LEVEL JET.
WEAK TROUGH MOVES THROUGH LATE TONIGHT BUT AIR JUST SLIGHTLY DRIER
BEHIND IT. MODELS FORECAST WAVE TO MOVE NORTH ALONG FRONT TOMORROW
NIGHT. AVN AND UKMET ARE FURTHER NORTH WITH THE SYSTEM WHICH MAKES SENSE
AS FRONT MAKES LITTLE EASTWARD PROGRESS BEFORE STALLING AND UPPER FLOW
REMAINS SOUTHWEST. DRIER AND SOMEHWAT COOLER AIR COMES IN AFTER THAT.
COORDINATED WITH MQT.

.GRB...NONE.

RDM
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Sep 30, 12:00 PM CDT, 8 hours 15 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-302030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT MON SEP 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...

A WARM FRONT OVER CENTRAL WISCONSIN WILL CONTINUE TO LIFT NORTH INTO THE
LAKE SUPERIOR REGION BY THIS EVENING. THIS WARM FRONT WILL ACT AS A
FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT THIS AFTERNOON...MAINLY
NORTH OF A LINE FROM MARINETTE TO WAUSAU. CONDITIONS ARE FAVORABLE FOR A
FEW OF THE STORMS TO BECOME SEVERE...PRODUCING  LARGE HAIL...DAMAGING
WINDS...AND POSSIBLY AN ISOLATED TORNADO.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

A FAIRLY UNSETTLED WEATHER PATTERN IS FORECAST TO CONTINUE THROUGH THE
END OF THE WEEK...WITH PERIODIC BOUTS OF SHOWERS AND A FEW THUNDERSTORMS
EXPECTED.

RDM
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, Sep 30, 7:34 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
734 PM CDT MON SEP 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    TOMAHAWK                  WI   TORNADO
09/30/02   LINCOLN                        TRAINED SPOTTER REPORTS
                                          TORNADO NEAR TOMAHAWK ON
                                          HWY 86.

JKL
Local storm report, Sep 30, 7:37 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
737 PM CDT MON SEP 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    FLORENCE                  WI   .75 INCH HAIL
09/30/02   FLORENCE

JKL
Local storm report, Sep 30, 7:41 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
741 PM CDT MON SEP 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    MARSHFIELD                WI   60 MPH WIND GUST
09/30/02   WOOD                           ESTIMATED BY SPOTTER.

JKL
Local storm report, Sep 30, 7:46 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
746 PM CDT MON SEP 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0742 PM    3 N TOMAHAWK              WI   1 INCH HAIL
09/30/02   LINCOLN                        REPORTED BY SPOTTER.

JKL
Local storm report, Sep 30, 8:05 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
805 PM CDT MON SEP 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    6 E BRADLEY               WI   1 INCH HAIL
09/30/02   LINCOLN

JKL
Local storm report, Sep 30, 8:11 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
811 PM CDT MON SEP 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    NIAGARA                   WI   WIND DAMAGE
09/30/02   MARINETTE                      TREES AND POWER LINES DOWN.
                                          REPORT FROM SHERIFF.

JKL

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 7:15 PM CDTTornado WarningGRBMarathon, Wood45 min
Sep 30, 7:29 PM CDTTornado WarningGRBOneida61 min
Sep 30, 7:43 PM CDTTornado WarningGRBLincoln32 min
Sep 30, 8:00 PM CDTTornado WarningGRBWood30 min
Sep 30, 8:00 PM CDTTornado WarningGRBWood30 min
Sep 30, 8:15 PM CDTSevere Thunderstorm WarningGRBLincoln45 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.